Alert archive / Nevada / Freeze Watches in 2021

Freeze Watch 2, NWS Reno, NV

October 8, 20217 counties in Nevada; 4 counties in California

NWS Reno, NV issued this freeze watch at Oct 8, 2021, 12:00 PM PDT for 7 counties in Nevada; 4 counties in California. It took effect at Oct 11, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 12:00 PM PDT (19:00 UTC)
In effect from
Oct 11, 2021, 11:00 PM PDT
Expired
Oct 10, 2021, 2:30 AM PDT
In force
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS75 KREV 081900
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1200 PM PDT Fri Oct 8 2021

CAZ070-071-NVZ001-003>005-092300-
/O.NEW.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, 
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, Imlay, Empire, and Gerlach
1200 PM PDT Fri Oct 8 2021

...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 23 possible.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Northern Washoe County, Surprise Valley California, Lassen- 
  Eastern Plumas-Eastern Sierra Counties, Greater Reno-Carson 
  City- Minden Area and Mineral and Southern Lyon Counties.

* WHEN...Monday night into Tuesday morning and then Tuesday night
  into Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Rain and snow showers will be possible
  Monday morning ahead of the very cold temperatures. Plan ahead
  and wake up early for any potential delays to the morning
  commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take advantage of the quiet weather this weekend and prepare now 
to protect tender plants from the cold. To prevent freezing and 
possible bursting of outdoor water pipes they should be wrapped, 
drained, or allowed to drip slowly. Those that have in-ground 
sprinkler systems may need to drain them and cover above-ground 
pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
031 
WWUS75 KREV 092020
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
120 PM PDT Sat Oct 9 2021

CAZ070-071-NVZ001-003>005-102200-
/O.CON.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, 
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, Imlay, Empire, and Gerlach
120 PM PDT Sat Oct 9 2021

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures into the low to mid 20s both
  Tuesday and Wednesday mornings. Even urban areas such as Reno
  and Sparks will see temperatures well below freezing.

* WHERE...All of Western Nevada and northeast California.

* WHEN...Monday night into Tuesday morning, and again Tuesday
  night into Wednesday morning.

* IMPACTS...Freeze conditions will likely kill crops and gardens
  and other sensitive vegetation, and possibly damage unprotected
  outdoor plumbing and irrigation systems.

* ADDITIONAL DETAILS...Rain and snow showers will be possible
  Monday morning ahead of the very cold temperatures. Plan ahead
  and wake up early for any potential delays to the morning
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps this weekend to protect tender plants from the cold. 
To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
429 
WWUS75 KREV 100930
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
230 AM PDT Sun Oct 10 2021

NVZ004-111100-
/O.UPG.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/
/O.NEW.KREV.FZ.W.0002.211012T0600Z-211013T1800Z/
/O.NEW.KREV.LW.Y.0056.211011T1500Z-211012T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
230 AM PDT Sun Oct 10 2021

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM PDT MONDAY FOR
PYRAMID LAKE...
...FREEZE WARNING IN EFFECT FROM 11 PM MONDAY TO 11 AM PDT
WEDNESDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures in the
  upper teens to upper 20s expected overnight. For the Lake Wind 
  Advisory, north winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...For the Freeze Warning, from 11 PM Monday to 11 AM PDT 
  Wednesday. For the Lake Wind Advisory, from 8 AM to 9 PM PDT 
  Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve. Frost and freeze conditions will kill 
  crops, other sensitive vegetation and possibly damage 
  unprotected outdoor plumbing.

* ADDITIONAL DETAILS...Rain and snow showers will be possible
  Monday morning ahead of the very cold temperatures. Plan ahead
  and wake up early for any potential delays to the morning
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ070-071-NVZ001-003-005-111100-
/O.UPG.KREV.FZ.A.0002.211012T0600Z-211013T1800Z/
/O.NEW.KREV.FZ.W.0002.211012T0600Z-211013T1800Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Hawthorne, 
Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Empire, and Gerlach
230 AM PDT Sun Oct 10 2021

...FREEZE WARNING IN EFFECT FROM 11 PM MONDAY TO 11 AM PDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures in the upper teens to upper 20s
  expected overnight.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties, 
  Surprise Valley California, Greater Reno-Carson City-Minden 
  Area, Mineral and Southern Lyon Counties and Northern Washoe 
  County.

* WHEN...From 11 PM Monday to 11 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Rain and snow showers will be possible
  Monday morning ahead of the very cold temperatures. Plan ahead
  and wake up early for any potential delays to the morning
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ072-NVZ002-111100-
/O.NEW.KREV.LW.Y.0056.211011T2100Z-211012T1500Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
230 AM PDT Sun Oct 10 2021

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 8 AM PDT
TUESDAY FOR LAKE TAHOE...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Lake Tahoe.

* WHEN...From 2 PM Monday to 8 AM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Snow showers and very cold temperatures are
  expected Monday into Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this freeze watch went out at Oct 8, 2:10 AM PDT, 9 hours 50 minutes earlier.

Area forecast discussion, Oct 8, 2:10 AM PDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Reno NV
210 AM PDT Fri Oct 8 2021

.SYNOPSIS...
Rain, with a few thunderstorms, and high elevation snow will
continue through this afternoon. The weekend will feature dry and
pleasant fall weather. A colder system remains on track for Monday
with breezy winds and chances for snow showers across the Sierra
and western Nevada. A hard freeze remains likely for the much of
the region Monday and Tuesday nights.

&&

.SHORT TERM...

Low pressure moving into California early this morning with
showers over the northern Sierra and western NV. The low will
move into the Sierra early this morning then settle over Nevada
for Saturday. High pressure will briefly return for Sunday, before
winds start to increase Sunday night ahead of the next system.

Snow levels should lower to 6500-7500 feet as the trough reaches
the Sierra by mid morning. Really no change to the rain and snow
totals from the last couple days. Simulations have remain
consistent with an area of precipitation with embedded
thunderstorms developing over the Sierra and western NV this
morning into this afternoon. Expect 2-4 inches of snowfall, with
locally higher totals above 8000 feet in the Sierra. There could
be some light accumulations on non-paved surfaces below 8000 feet.
Across western NV, rain totals could be as high as 0.50 inch
along and south of I-80. Behind the main precipitation band, high
resolution simulations produce a few thunderstorms over Lyon,
Pershing, Churchill, and Mineral Counties late this afternoon.

Temperatures for Saturday have trended cooler as the low hangs
around over northern Nevada, but should turn out to be a pleasant
fall weekend. Next system may start to impact the region late
Sunday night with increasing winds, rain and snow showers over
far northwest NV. Brong

.LONG TERM...Next Week...

Main change for next week's forecast is the blended guidance
sources favoring an even faster southward progression of the cold
front Monday. There is now a possibility of shower bands (rain
changing to snow) reaching the I-80 corridor in time for the
Monday AM commute (of course!). The rest of the highlights for
early next week including brisk north winds, chilly daytime
temperatures more like late November, and widespread freeze
potential remain intact:

* TEMPERATURES: High temperatures in lower elevations will still
  struggle to get much above 50 degrees Monday-Tuesday, with 40s
  in Sierra valleys. The presence of overnight north winds and
  possible cloud cover may limit the potential for widespread
  freezes Monday night, although the cold air mass alone could
  still allow many areas to dip below freezing. Tuesday night now
  has the greater potential for widespread freezes with mostly
  clear skies and lighter winds.

* WINDS: As this cold front barrels southward late Sunday night
  through Monday morning, a short period of wind gusts 30-35 mph
  is possible, with another round of gusty afternoon-evening
  winds possibly a bit stronger over west central NV and eastern
  Mono County, as the surface gradient tightens behind the front.
  Humidity values won't drop as much with this earlier timing of
  the front passage, although areas of blowing dust could be
  lofted across portions of western NV if the area sinks and lake
  beds dry out sufficiently after today's rain. A period of strong
  northeast winds over Sierra ridges could develop late Monday
  night through Tuesday, with the more aggressive scenarios
  indicating high elevation gusts over 70 mph.

* PRECIPITATION: Still the more challenging part of the forecast
  as about 1/3 of the clustered model guidance from Thursday
  favored some shower bands along and behind the cold front on
  Monday, but about 2/3 of the scenarios kept this precip too far
  east. The latest ensemble appears to be closer to narrowing this
  gap, with a few more members indicating some precip potential
  with this system. The first possible round of showers arrives in
  the early-mid morning across the urban areas including I-80,
  I-580 and US-50 with the front passage--initially rain but
  changing to snow as snow levels plunge to between 4000-5000
  feet. At this time, the prevailing travel impact for the AM
  commute looks to be reduced visibility, with low potential for
  any snow accumulation on roads. Behind the front, scattered snow
  and pellet showers could develop Monday afternoon if enough of
  the upper low's cold pool aloft drops into western NV, then a
  slight possibility for a few upslope snow showers into Monday
  night along the eastern Sierra.

For mid-late next week, dry conditions are likely to prevail with
mainly light winds, with a slow warming trend into the 60s for
most areas by Friday. MJD

&&

.AVIATION...
Low pressure moving inland today will lead to a period of rain,
snow, and a few thunderstorms today along and south of SVE-WMC.
Expect mountain obscurations and periods of MVFR conditions
through 18z in the Sierra. Snow levels lowering from 8000-9000
feet to 6500-7500 feet should keep precipitation as rain for TVL
and TRK, but there is a 10% chance of light snow 12-18z this
morning. KMMH has the best chance at snow, but only in the form of
a few light showers. A few decent thunderstorms may develop over
Lyon, Pershing, Churchill, and Mineral Counties late this
afternoon. Gusty outflow winds and small hail are possible for
LOL-NFL-HTH.

Early morning fog is possible in the the Sierra valleys this
weekend. Otherwise expect VFR conditions through the weekend with
increasing winds at ridge level late Sunday night. Brong

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Freeze Watches in Nevada, 2021Freeze Watches in California, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.